Nebraska, 2014

Hail in Nebraska, August 5, 2014

August 5, 2014 · NWS LBF · 1 event in 1 county or zone

A stationary front combined with an approaching upper level disturbance, producing isolated strong to severe thunderstorms across north central Nebraska during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary front combined with an approaching upper level disturbance, producing isolated strong to severe thunderstorms across north central Nebraska during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 2:59 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT TUE AUG 5 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE AUG 5 2014

FORECAST CHALLENGE WILL BE PRECIPITATION/STORM CHANCES THIS
EVENING...OVERNIGHT AND ONCE AGAIN TOMORROW. UPPER LEVEL
DISTURBANCE CURRENTLY PASSING OVER NORTH CENTRAL COLORADO WILL
CONTINUE EAST NORTHEAST THIS AFTERNOON...PASSING OVER THE
SANDHILLS THIS EVENING. CONVECTION ASSOCIATED WITH THE
LIFT/SLIGHTLY COOLER TEMPERATURES ALOFT IS ANTICIPATED TO EXPAND
IN COVERAGE LATE THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN
COLORADO/WYOMING & NEBRASKA PANHANDLE...THEN SPREAD EAST ATOP THE
SANDHILLS. ADDITIONALLY...CONVECTION ALLOWING NEAR TERM MODELS ARE
SUGGESTING OTHER STORMS ALONG A WEAK DRY LINE/LOWER LEVEL MOISTURE
GRADIENT AND NORTH OF A LIFTING BOUNDARY. THESE ADDITIONAL AREAS
OF CONVECTION SHOULD IMPACT EASTERN AND NORTH CENTRAL PORTIONS OF
THE CWA LATE AFTERNOON OR EARLY EVENING.

PRECIPITABLE WATER IS SHOWN TO INCREASE ABOVE 1.50" FOR MOST
PLACES...BUT AVAILABLE INSTABILITY IS SPREAD THROUGH A LARGE LAYER
OF THE TROPOSPHERE AND SHEAR IS SOMEWHAT LIMITED. THUS THE MAIN
THREAT WILL BE HEAVY RAINFALL...BUT SEVERE WEATHER CANNOT BE RULED
OUT AT THIS TIME. TEMPERATURES OVERNIGHT ARE A PRODUCT OF THE
PREVIOUS FORECAST WITH BC NUMERICAL GUIDANCE...THIS SUGGEST LOWS
IN THE UPPER 50S FOR OUR NORTHWESTERN ZONES...AND LOWER TO MID 60S
ELSEWHERE WHERE CLOUD COVER SHOULD PERSIST FOR MUCH OF THE NIGHT.

TRANSITORY LOW AMPLITUDE SHORTWAVE RIDGE TO BUILD ACROSS THE HIGH
PLAINS ON WEDNESDAY...LEAVING THE CWA UNDER QUASI-ZONAL FLOW
ALOFT.  THE PATTERN WILL FAVOR THE ADDITIONAL PASSAGE OF WEAK
DISTURBANCES...WITH THE NEXT SLATED FOR ARRIVAL DURING THE
AFTERNOON HOURS.  AND ALTHOUGH AGREEMENT BETWEEN SHORT TERM MODELS
CONCERNING THE PLACEMENT OF THE QPF IS WEAK...THE MODELS ALL
EVENTUALLY ARRIVE AT A SOLUTION WHERE STORMS FORM NORTH OF THE
FRONTAL ZONE...IN A ATMOSPHERE CHARACTERIZED WITH PLENTIFUL MOISTURE
AND SUFFICIENT INSTABILITY FOR ORGANIZED CONVECTION.  A LIMITING
FACTOR FOR WIDESPREAD SEVERE WEATHER IS THAT DEEP LAYER SHEAR IS
WEAK.  ALL IN ALL...THE PATTERN APPEARS TO SUPPORT THE POTENTIAL
OF MUCH NEEDED RAINFALL. OTHERWISE WITH THE BOUNDARY WEST AND
SOUTH OF MUCH OF THE CWA...TEMPERATURES WILL BE SOMEWHAT ON THE
COOL SIDE. NUMERICAL GUIDANCE SUGGESTS HIGHS IN THE UPPER 70S FOR
OUR NORTH...NEARING 90 IN THE SOUTH.

THE OTHER STORY IN THE SHORT TERM WILL BE THE FOG POTENTIAL
OVERNIGHT...BUT THIS WILL BE HIGHLY DEPENDENT ON THE EXPECTED
CONVECTION TODAY.  THE CROSS-OVER T FOR LOCATIONS ACROSS NORTH
CENTRAL NEBRASKA IS IN THE MID 60S...AND OVERNIGHT LOWS ARE EXPECTED
TO ECLIPSE.  WITH MOIST EASTERLY FLOW DIRECTING UPSLOPE INTO THE
NIOBRARA VALLEY...FOG IS CERTAINLY A POSSIBILITY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE AUG 5 2014

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH SUNDAY. THE
SEMI STATIONARY FRONT ACROSS THE STATE WILL BE THE FOCUS DAILY FOR
CONVECTION. A BETTER CHANCE FOR RAINFALL APPEARS ACROSS THE
SOUTHWEST WEDNESDAY EVENING...AND AGAIN THURSDAY NIGHT WHEN MODELS
SHOW CONVECTION POSSIBLY EVOLVING INTO A CONVECTIVE COMPLEX. THE
FRONT THEN BACKS WEST TO THE FOOTHILLS ON FRIDAY AND BY SUNDAY THE
CHANCE FOR STORMS WILL BECOME MORE ISOLATED AS DRIER AIR WORKS
INTO THE AREA. DAYTIME TEMPERATURES THROUGH SATURDAY WILL GENERALLY BE AT
OR BELOW NORMAL IN THE 80S...THEN TREND UPWARDS BEYOND. OVERNIGHT
LOWS MAINLY IN THE 60S AS THE ABUNDANCE OF BOUNDARY LAYER MOISTURE
HELPS FORM STRATUS OR FOG DURING THE LATE NIGHT AND EARLY MORNING
TIME FRAME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 315 PM CDT TUE AUG 5 2014

VISUAL FLIGHT RULES FOR TERMINALS KLBF AND KVTN THROUGH 21Z.
BEYOND 21Z CONVECTION WILL REDEVELOP AS SEVERAL DISTURBANCES MOVE
ACROSS MOST LIKELY IMPACTING THE KVTN TERMINAL FIRST...THEN FOCUS
SHIFTS SOUTH AND WEST TO BRING A FEW STORMS THROUGH THE KLBF
TERMINAL THIS EVENING. THE MODELS ARE IN AGREEMENT WITH DEEPENING
BOUNDARY LAYER MOISTURE AGAIN OVERNIGHT THAT SHOULD DROP CEILINGS
AND LOWER VISIBILITIES AT BOTH TERMINALS. HOW LOW TO GO IS THE
MAIN QUESTION WITH MVFR TO IFR CONDITIONS EXPECTED THROUGH 15Z
WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 315 PM CDT TUE AUG 5 2014

RECENT HEAVY RAINFALL TO THE WEST HAS INCREASED FLOWS ON THE SOUTH
PLATTE RIVER. AT 3 PM CDT...THE ROSCOE RIVER GAGE READ 5.75 FEET
AND EXPECTED TO CREST AROUND 6 FEET...WELL BELOW THE FLOOD STAGE
OF 9 FEET.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JACOBS
LONG TERM...KECK
AVIATION...KECK
HYDROLOGY...KECK
Hazardous weather outlook, Aug 5, 2:13 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT TUE AUG 5 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-062015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
313 PM CDT TUE AUG 5 2014 /213 PM MDT TUE AUG 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS TO BECOME WIDESPREAD THIS EVENING AND
OVERNIGHT AS AN ATMOSPHERIC DISTURBANCE CROSSES THE PLAINS.
ALTHOUGH UNLIKELY...A SEVERE STORM OR TWO IS POSSIBLE WITH THE
MAIN THREATS BEING GUSTY OUTFLOW WIND AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NEAR DAILY THUNDERSTORM CHANCES TO REMAIN IN THE FORECAST THROUGH
EARLY NEXT WEEK...HOWEVER THE POTENTIAL OF WIDESPREAD ORGANIZED
SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED TO REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JACOBS

In the hours before

Special weather statement, Aug 5, 3:19 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 PM CDT TUE AUG 5 2014

NEZ006-008-009-052200-
BROWN NE-KEYA PAHA NE-ROCK NE-
419 PM CDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...EASTERN KEYA PAHA
AND NORTHEASTERN BROWN COUNTIES UNTIL 500 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BASSETT...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...
  MARIAVILLE...

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 199 AND 208.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 5, 3:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT TUE AUG 5 2014

NEZ006-008-009-052245-
BROWN NE-KEYA PAHA NE-ROCK NE-
457 PM CDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...SOUTHERN KEYA
PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BASSETT...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN ROCK AND SOUTHERN KEYA PAHA
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 5, 4:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
512 PM CDT TUE AUG 5 2014

NEZ069-070-052300-
CHASE NE-HAYES NE-
412 PM MDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES AND
SOUTHEASTERN CHASE COUNTIES UNTIL 500 PM MDT/600 PM CDT/...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF ENDERS RESERVOIR STATE
RECREATION AREA...OR 14 MILES SOUTH OF IMPERIAL...MOVING NORTHEAST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ENDERS RESERVOIR STATE RECREATION AREA...
  ENDERS...
  WAUNETA...
  HAMLET...
  CHURCH GROVE CAMPGROUND...
  AREA A CAMPGROUND...
  CENTER DAM CAMPGROUND...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 30.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The North Platte radar (KLNX), 109 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
August 5, 4:15 PM CST
Where
Rock County, 8.62 mi NW of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531003.